My mother's diabetalogist started Huminsulin 30/70 seven days ago 15 u before breakfast, tab metmorphin 500 mg and volibo 0.2 . But she had severe vomiting and dizziness and was hospitalized (having history of vertigo and severe deafness from last 15 years). Now her diabetalogist started Huminsulin - R BB-10, BL-16 and BD-14 units. Why would he stop all tablets and start all insulin? I also want to know how many days it takes outside insulin to adjust with body?

Patty Bonsignore


This is an important question to ask your mother’s doctor. It sounds like your mother may have had a bad reaction to the metformin and the volibo- Both of these medicines can cause stomach upset. The decision of whether or not to stop oral medicines when insulin is started is very much up to the discretion of the physician. Many times physicians will continue patients on metformin even after the insulin start. However, if your mother was unable to tolerate the metformin, stopping this makes sense. As to your second question about how quickly insulin works, the answer is -- quickly. The regular insulin starts to work 1 to 2 hours after the injection and peaks in 2 to 4 hours. The NPH insulin, which is part of the Huminsulin 30/70, starts to work in 1 ½ hours to 4 hours and peaks in 4 to 12 hours. The doses have to be adjusted several times to make sure they are right for your mother. Make sure you and/or your mother are in close contact with the physician ordering the insulin and have your mother check her blood glucose using a blood glucose meter more often, because the dosing of insulin is based primarily on these blood glucose readings.

January 23, 2013 at 9:39 am